Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Phoenix, AZ

July 19, 2016Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 19, 2016, 4:40 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 4:40 PM MST (23:40 UTC)
Expired
Jul 19, 2016, 5:15 PM MST
In force
35 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS55 KPSR 192340
SVRPSR
AZC007-013-021-200015-
/O.NEW.KPSR.SV.W.0023.160719T2340Z-160720T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  NORTHEASTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 515 PM MST

* AT 440 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 7 MILES SOUTH OF CENTRAL HEIGHTS-MIDLAND CITY...OR 7
  MILES SOUTH OF GLOBE...AND MOVING NORTHWEST AT 30 MPH. PENNY SIZE
  HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  GLOBE...MIAMI...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL...
  TOP OF THE WORLD...TOP-OF-THE-WORLD AND INSPIRATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3329 11068 3317 11083 3340 11120 3360 11098
TIME...MOT...LOC 2340Z 133DEG 26KT 3329 11082 

$$

MP
2 follow-up statements
577 
WWUS55 KPSR 192358
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
458 PM MST TUE JUL 19 2016

AZC013-200007-
/O.CAN.KPSR.SV.W.0023.000000T0000Z-160720T0015Z/
MARICOPA AZ-
458 PM MST TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARICOPA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3329 11068 3317 11083 3336 11114 3352 11091
TIME...MOT...LOC 2357Z 133DEG 26KT 3338 11093 

$$

AZC007-021-200015-
/O.CON.KPSR.SV.W.0023.000000T0000Z-160720T0015Z/
GILA AZ-PINAL AZ-
458 PM MST TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTH CENTRAL GILA AND NORTHEASTERN PINAL COUNTIES...

AT 457 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR MIAMI...OR 8 MILES WEST OF GLOBE...MOVING NORTHWEST
AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
GLOBE...MIAMI...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL...TOP OF THE
WORLD...TOP-OF-THE-WORLD AND INSPIRATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3329 11068 3317 11083 3336 11114 3352 11091
TIME...MOT...LOC 2357Z 133DEG 26KT 3338 11093 

$$

MP
877 
WWUS55 KPSR 200014
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST TUE JUL 19 2016

AZC007-021-200024-
/O.EXP.KPSR.SV.W.0023.000000T0000Z-160720T0015Z/
GILA AZ-PINAL AZ-
514 PM MST TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GILA AND
NORTHEASTERN PINAL COUNTIES WILL EXPIRE AT 515 PM MST...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3329 11068 3317 11083 3336 11114 3352 11091
TIME...MOT...LOC 0010Z 133DEG 26KT 3338 11093 

$$

MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:18 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 2:18 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
218 PM MST TUE JUL 19 2016

.SYNOPSIS...
An increase in clouds and humidity can be expected during the next
couple of days along with a slight chance of showers and
thunderstorms, mainly east of the Lower Colorado River Valley. High
temperatures over the central deserts will stay near seasonal
normals, with hotter conditions over the western deserts. Storm
chances on the lower deserts will be slight, with better chances over
the higher terrain and over southeast Arizona. During the latter half
of the week, storm chances will dwindle, and temperatures will
increase to above normal levels.

&&

.DISCUSSION...

Tonight and Wednesday...

Regional morning weather balloon soundings continued show a rather
healthy amount of monsoon moisture strewn across central and
southern AZ. Monsoon moisture is not excessive by any means, but not
minimal either. And, boundary layer moisture was healthy enough to
result in relatively low afternoon convective trigger temperatures.
This afternoon there seemed to be an early start to convection in
southeast AZ and over southern Gila County zone 24.

Low afternoon convective trigger temperatures will make the lower
desert airmass in south central AZ more susceptible to convection
produced by convective outflows moving in from southeast AZ,
especially with weakness/support aloft.

Upper level weakness and support is what we've been focusing on for
a few days now with the approaching inverted trof (IT) from
Chihuahua Mexico. At 2 pm mst the leading edge of this IT feature
had moved into the southeast AZ corner, with convection breaking out
ahead of its leading edge, and in a weak difluent zone aloft.
Various meso-scale models have widely varying spacial and temporal
solutions for convection, but the bottom line is most of it is
produced in southeast AZ running along a north south line from near
Tucson to our southern Gila County Zone 24.  Additionally, some
models produce a strong convective outflow that spreads northwest
toward Pinal and Maricopa Counties, including Phoenix between 7 pm
and 10 pm mst. The magnitude of this outflow boundary will likely
initiate secondary convection. Therefore the chance of showers and
thunderstorms will continue this evening through late night, with a
slight chance of lingering showers continuing through early
Wednesday morning.

Wednesday...Monsoon moisture will be still be entrenched over the
region. With mid/upper level disturbances departing the area, this
will result in another low grade monsoon forecast Wednesday
afternoon and evening.

Thursday through Monday...monsoon moisture is forecast to thin a
little as drier air from New Mexico and Colorado mix over the area.
At the same time atmospheric height and thickness values increase
dramatically over the region, and if it weren't for remnant monsoon
moisture, afternoon temperatures would be much higher. Therefore
afternoon desert temperatures are forecast to be above the 110
degree mark, but approaching 115 over the driest low humidity area
of southeast CA.

&&

.AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL:

Thunderstorms are possible this afternoon with development already
occurring over the higher terrain to the north and east of Phoenix.
These storms, along with any that develop around the metro, could
produce outflow winds that could impact any terminal. Current storm
development suggests outflows from the north or the east are more
likely but the exact timing and direction of wind shifts is
difficult pin down at this time

Southeast California/Southwest Arizona including KIPL and KBLH:

Little aviation concerns through with storm activity well off to the
east into central Arizona. Expect mostly clear skies and southerly
winds through the evening and into tomorrow.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday...Temperatures will trend back into an above
normal range through the weekend as moisture levels thin and
humidity values drop. Thunderstorm/wetting rain chances dwindle and
become mostly limited to the higher terrain of eastern Arizona by
Friday and Saturday. Consequently, afternoon humidity levels will
drop into the 10-25 percent range this weekend. Outside of any
thunderstorms, winds will be typical with some afternoon gustiness.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required for this evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez
AVIATION...Deemer/Iniguez
FIRE WEATHER...Deemer/Iniguez

In the hours before

Special weather statement, Jul 19, 4:26 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
426 PM MST TUE JUL 19 2016

AZZ024-200015-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
426 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY

UNTIL 515 PM MST

AT 426 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CHRISTMAS. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL GILA
COUNTY.

LAT...LON 3314 11059 3315 11063 3313 11064 3309 11070
      3306 11083 3325 11084 3329 11063 3316 11055
TIME...MOT...LOC 2326Z 345DEG 2KT 3321 11072

MP
Special weather statement, Jul 19, 4:35 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST TUE JUL 19 2016

AZZ024-200015-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
435 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN GILA AND NORTHEASTERN MARICOPA COUNTIES

UNTIL 515 PM MST

AT 435 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUNKIN CENTER...OR NEAR SUNFLOWER...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYCAMORE CREEK...ROUND VALLEY...SUNFLOWER...TONTO BASIN AND PUNKIN
CENTER.

LAT...LON 3399 11142 3396 11139 3393 11132 3382 11123
      3370 11138 3385 11164 3402 11144
TIME...MOT...LOC 2335Z 135DEG 11KT 3382 11137

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:03 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jul 18, 5:11 PM MSTDust Storm WarningPSR66 min
Jul 18, 5:15 PM MSTSpecial Weather StatementPSR30 min
Jul 18, 5:29 PM MSTSpecial Weather StatementPSRMaricopa31 min
Jul 18, 5:35 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 5:37 PM MSTSevere Thunderstorm WarningPSRMaricopa23 min
Jul 18, 5:44 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 18, 5:57 PM MSTSpecial Weather StatementPSRMaricopa33 min
Jul 18, 6:10 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Jul 18, 6:16 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 18, 6:20 PM MSTSpecial Weather StatementPSR40 min
Jul 18, 6:32 PM MSTSpecial Weather StatementPSRGila43 min
Jul 18, 6:43 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 18, 6:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 7:03 PM MSTSpecial Weather StatementPSRGila42 min
Jul 18, 7:08 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 7:26 PM MSTSpecial Weather StatementPSR19 min
Jul 18, 7:47 PM MSTSpecial Weather StatementPSR28 min
Jul 19, 3:25 PM MSTBlowing Dust AdvisoryPSR2 hr
Jul 19, 4:26 PM MSTSpecial Weather StatementPSR49 min
Jul 19, 4:35 PM MSTSpecial Weather StatementPSR40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.